Abstract

There is rising concern about recurrent thrombotic events after cessation of anticoagulant therapies. Withdrawal of heparins and a direct thrombin inhibitor is reported to be associated with evidence of rebound coagulation phenomenon in patients with coronary artery diseases (Ref 1). Previously we have shown that low-dose administration of a direct thrombin inhibitor, melagatran, worsens consumption of platelet induced by tissue factor (TF) injection (Ref 2).

Objective: To determine whether cessation of melagatran, but not a factor Xa (FXa) inhibitor, DU-176b, aggravates TF-induced hypercoagulation in a rat in vivo model.

Methods: Under halothane anesthesia, melagatran (2 mg/kg, i.v. bolus) and DU-176b (0.3 mg/kg, i.v. bolus) were injected into the jugular vein of male Wistar rats. Five min, 2, 4, 8, and 16 hr after dosing, hypercoagulation was induced by injection of 2.8 U/kg TF into the femoral vein of rats anesthetized with thiopental. Blood samples were collected 10 min after TF injection. Platelet numbers and TAT concentrations were measured.

Results: Both melagatran and DU-176b inhibited platelet consumption and thrombin-antithrombin complex (TAT) generation when hypercoagulation was induced 5 min after the drug administration. This indicated that these compounds effectively inhibited hypercoagulation at this time point. Melagatran, however, 2 and 4 hr after dosing enhanced platelet consumption and TAT generation, indicating that the thrombin inhibitor aggravated hypercoagulation at these time points. Much later (8 and 16 hr), the effects of melagatran towards inhibition or enhancement disappeared. In contrast, DU-176b did not show any exacerbation of TF-induced hypercoagulation.

Conclusion: Cessation of a direct thrombin inhibitor, melagatran, is associated with aggravation of coagulation status. This phenomenon may be implicated in rebound coagulation activation observed in clinical settings. On the other hand, the FXa inhibitor, DU-176b, may be beneficial because of a low risk of recurrent activation of coagulation pathway after cessation.

Ref 1
Kontny F. Am. J.
Cardiol
.
1997
;
80
:
55E
–60E.
Ref 2
Furugohri T et al. Eur. J.
Pharmacol
.
2005
;
514
:
35
–42.

Author notes

Corresponding author